Heavy Rain, Adair
- When
- July 9, 5:00 AM CST to July 10, 5:00 AM CST
- Where
- Adair County, Greenfield
- Reported by
- COOP Observer
- Coordinates
- 41.300, -94.470
A 24 hour rain total of 3.00 inches.
A shortwave pushed across the area in the overnight to morning hours of July 9th, triggering severe storms over portions of western Iowa in the early morning hours. Storms weakened as they moved east into more stable air, however one cell did develop quarter to golf ball sized hail in Adair county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave pushed across the area in the overnight to morning hours of July 9th, triggering severe storms over portions of western Iowa in the early morning hours. Storms weakened as they moved east into more stable air, however one cell did develop quarter to golf ball sized hail in Adair county. As the early morning convection continued to weaken and move southeast, additional cells developed in late morning along outflow boundaries left across northern Iowa. By midday a single dominant cell strengthened over central Iowa and dove south southeast. This cell dropped golf ball to baseball sized hail northwest of and across the Des Moines metro through early afternoon. It then dissipated quickly just southeast of the Des Moines metro. The atmosphere recovered through the rest of the afternoon as surface based cape soared to 5000+ J/kg in southwest Iowa paired with 50 knots of 0-6 km shear. Storms developed once more in the late afternoon across eastern Iowa along the outflow boundary put out by the midday supercell. Though the environment was supportive, no storms reached severe thresholds. Overnight yet another round of convection rolled across southern Iowa, producing heavy rain and pushing all lingering convection across eastern Iowa out of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 2:42 AM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 342 AM CDT Fri Jul 9 2021 .DISCUSSION.../Today through Thursday/ Issued at 341 AM CDT Fri Jul 9 2021 ...Severe Weather Possible Late Today Into Tonight... The primary focus of the forecast is on convection and associated severe weather/heavy rain potential today through tonight. Currently a large swath of showers and thunderstorms has expanded roughly northwest to southeast across much of Iowa. Some of the storms were severe in western and northwestern Iowa earlier, but have faded in intensity as they moved eastward into less unstable air toward central Iowa. Additional storms are also forming in north central iowa and upstream over southwestern Minnesota. Most short-range/high-resolution model output continues fading the large southern swath this morning, while the northern swath persists a bit longer toward midday over northeastern Iowa. The degree to which the atmosphere is worked over by this morning convection, and the placement of any resulting outflow boundaries, will be of great importance this afternoon. As diurnal heating occurs today in areas southwest of the morning convection it will lead to strong destabilization by the afternoon, with an effective warm front extending out of a Great Plains surface cyclone being enhanced by the differential heating/outflow, sharpening the front somewhere over Iowa, likely in the southwest and southern portions of the state. While extreme instability may be limited to those areas, the boundary could also rebound and push northward toward central Iowa, depending on the ability of the heating/destabilization to overwhelm early-day convective overturning. Even to the northeast of the front, there will also be moderate to strong elevated instability by late afternoon, though it remains to be seen whether daytime heating will be sufficient to break the cap in that area. It is also possible that the morning convection, especially the are currently developing to the north, may just fester all day over the northeastern half of the state as indicated by some of the high- resolution model solutions. The bottom line is that the details of convective evolution remain highly uncertain for later today. However, the environment will clearly be supportive of severe weather, especially over southern Iowa/south of the effective warm front where surface-based initiation and supercell storms will be possible in the face of unseasonably impressive shear/flow fields, with all modes of severe weather possible. SPC convective outlooks convey this threat well and all interests should monitor the latest forecast updates and potential watches/warnings through the day and into tonight. As the nocturnal low-level jet redevelops tonight it may activate additional rounds of showers and thunderstorms, mainly over the southern half of Iowa, however confidence in this is even lower as such a scenario would be highly dependent on the extent and behavior of afternoon/evening storms, which could congeal into an MCS and blast south into Missouri, subsequently eating up the LLJ/inflow and limiting overnight convective reinitiation over Iowa. If additional storms do develop, they would be elevated but still able to tap into strong enough instability to support a continuing hail threat tonight. In addition, high atmospheric moisture and potential back-building/training of storms along boundaries supports a heavy rain threat and has prompted issuance of a Flash Flood Watch in our southeastern counties, as discussed further in the Hydrology section below. A broad 500 mb trough will approach from the Dakotas tonight, subsequently stalling out and closing off, but also gradually weakening, over Iowa/Missouri/Illinois through the weekend. This will support continued rain/storm chances, especially over the eastern/southeastern half of Iowa, through Sunday and perhaps into Monday. While the severe weather risk will be very low during that time, a heavy rain threat may linger and if flash flooding/heavy rainfall does occur in southern/eastern Iowa later today or tonight, those impacts could be exacerbated or prolonged by any additional rainfall. The system should finally eject eastward toward the Great Lakes around Monday, after which wester northwesterly 500 mb steering flow resumes and we should see a couple more opportunities for thunderstorms as impulses move through that flow for the remainder of the coming work week. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1107 PM CDT Thu Jul 8 2021 VFR conditions at the moment, but storms have started to develop over northwestern Iowa back into southeastern South Dakota and northeastern Nebraska. These storms will move east-southeastward and bring impacts to some portions of the central Iowa terminals. These should wane or move out by mid-morning, but another round of strong to severe storms is expected to develop in the afternoon and push south-southeastward most likely impacting OTM and perhaps ALO, FOD and DSM. && .HYDROLOGY... Issued at 322 AM CDT Fri Jul 9 2021 A round of light to moderate rainfall is heading into southern and southeastern Iowa this morning. Additional thunderstorms are forecast in that area late today through tonight, and perhaps beyond into the weekend. While significant uncertainties remain regarding the timing and placement of those thunderstorms, atmospheric conditions are supportive of efficient rainfall rates from this afternoon through tonight, and back-building/training storms may also be possible. With the greatest probability of these phenomena in the south/southeast, and that area also having received heavy rainfall a week or two ago, have issued a flash flood watch to highlight the potential threat. If the storms develop/train over areas further north or west, which is possible, then the watch may need to be expanded later today. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this afternoon through Saturday morning for IAZ085-086-095>097. && DISCUSSION...Lee AVIATION...Ansorge HYDROLOGY...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 350 AM CDT Fri Jul 9 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-101100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 350 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast at times today through tonight. There is a potential for severe weather at times, especially over the southern half or so of Iowa from mid-afternoon through this evening when all modes of severe weather may be possible including damaging winds, very large hail, and even tornadoes. Locally heavy rainfall is also expected, especially south of Interstate 80. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms remain in the forecast from Saturday into next week, however the threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, mainly across the southern half or so of Iowa. IAZ085-086-095>097-101100- Monroe-Wapello-Wayne-Appanoose-Davis- 350 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast at times today through tonight. There is a potential for severe weather at times, especially from mid- afternoon through this evening when all modes of severe weather will be possible including damaging winds, very large hail, and even tornadoes. Locally heavy rainfall is also expected and could lead to flash flooding by tonight. A Flash Flood Watch is in effect for the area late this afternoon into Saturday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood Watch is in effect for the area late this afternoon into Saturday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periodic chances for thunderstorms remain in the forecast from Saturday into next week, however the threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Lee
The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
42 hail, 17 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
A 24 hour rain total of 3.00 inches.
A 24 hour rain total of 2.62 inches.
A 24 hour rain total of 2.90 inches.
A 24 hour rain total of 2.23 inches.
A 24 hour rain total of 2.42 inches.
A 24 hour rain total of 2.29 inches.
A 24 hour rain total of 2.18 inches.
A 24 hour rain total of 2.90 inches.
A 24 hour rain total of 2.30 inches.
A 24 hour rain total of 3.10 inches.
Report from a trained spotter via social media of 2.65 inches of rain.
A 24 hour rain total of 4.18 inches.
Mostly quarter sized hail with a few stones up to golf ball sized. Ground was white with hail. No wind.
A 24 hour rain total of 3.18 inches.
Delayed report of quarter sized hail. Time estimated via radar.
A 24 hour rain total of 2.67 inches.
A 24 hour rain total of 3.10 inches.
A 24 hour rain total of 2.40 inches.
Report via mping app.
Hail lasted about 2 minutes.
Report made via social media.
Time estimated via radar.
Report via mping app.
Report via mping app.
Report via mping app.
Golf ball to egg sized hail at the NWS office in Johnston. Minor damage to vehicles.
Report via mping app.
Report via mping app.
Report via mping app.
Report via mping app.
Report via mping app.
Report via mping app.
Baseball sized hail report relayed via WHO TV.
Largest hail was golf ball sized and fell around 206pm local time.
NWS Employee reports half dollar to golf ball sized hail.
Hail sized ranged from three quarters of an inch to as large as ping pong ball sized.
Most hail at 31st and Ingersoll Avenue was dime to nickel sized, however up to 1.5 inch hail fell at time of report.
Picture via social media of 3.25 inch hail in Beaverdale. Time estimated via radar.
Half dollar sized hail at the state capitol.
Golf balled sized hail at the state capitol.
Hail was ongoing at time of report.
Hail was ongoing at time of report.
Public report of 2.14 inches of rain since midnight, made via social media.
Delayed report of 3 inch tree limbs broken and power poles broken.
RWIS site near Bedford recorded a 61 knot gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971390, 971391, 971392, 971393, 971394, 971395, 971396, 971397, 971398, 971399, 971400, 971401, 971346, 971402, 971347, 971404, 971405, 971406, 971348, 971349, 971350, 971351, 971352, 971353, 971354, 971355, 971356, 971357, 971358, 971359, 971360, 971361, 971362, 971363, 971364, 971365, 971366, 971367, 971368, 971369, and more.